Drug Overdoses Affect More Than Just the Victim
Nine people were rescued on Aug. 3
WHEELING — On Thursday, President Donald Trump declared the opioid epidemic a “national emergency.” But local law enforcement and medical personnel have known that for a long time.
On Aug. 3 alone, emergency responders kept nine people from certain death after each person suffered an overdose of crack cocaine that was laced with suspected fentanyl.
Although no one died, the toll on the first responders and hospital personnel can’t be outwardly measured. The stress of the life-and-death situations eventually can have an effect on everyone involved, authorities said.
The nine drug overdoses in a three-hour period on Aug. 3 were handled by Wheeling police officers, Ohio County sheriff’s deputies, city fire department paramedics and local hospital doctors and nurses. The Wheeling Fire Department put an extra ambulance in service for the rest of that night due to the high number of overdoses.
The Ohio Valley Drug Task Force conducted an investigation into the source and substance that was used. Philip Stahl, public information officer for the Wheeling Police and Wheeling Fire departments, said the cocaine was believed to have been mixed with fentanyl.
Fentanyl is a synthetic opiate pain reliever. It’s typically prescribed to patients for severe pain or injury, or after a patient has undergone surgery.
It’s a quick and powerful pain reliever that can also be very addictive. Fentanyl is much more potent than heroin and 100 times more potent than morphine, according to drugabuse.com.
Registered nurse Heather Merkel, manager of the Wheeling Hospital Emergency/Trauma Center, said several of the drug overdose victims were brought to the hospital on Aug. 3, while others refused aid at the scene of their overdoses.
In several of the recent overdose cases, victims required two or more doses of Narcan to restore breathing. Narcan is a drug that can quickly reverse the symptoms of a drug overdose.
Merkel explained that Narcan restores breathing in overdose victims and quickly rouses a person from their drug-induced high.
“When we give them Narcan, they go through acute withdrawal. They can become restless, agitated, sweaty, vomiting and violent,” Merkel said. “Often these overdose cases involve fentanyl, which is stronger than morphine. They may need multiple doses to come out of it.”
More frightening to those treating overdose victims is when carfentanil is involved. It is an even more powerful drug that can be deadly in very small amounts, Merkel said.
“Our job is to restore breathing. Usually victims come in very critical. We have to be very careful when we treat them if we don’t know what they took. If you are treating an overdose victim and come in contact with carfentanil, you may end up needing Narcan, as well,” Merkel noted.
Narcan can be used multiple times on the same patient. That was the case with the nine overdose victims on Aug. 3. The cost of the drug varies, but is about $50 per dose on average, depending on whether it is injected or given via nasal spray.
When treating overdose victims, proper protocol is always followed at the hospital. That includes wearing gloves, gowns and masks when an overdose victim comes into the hospital and is unresponsive from an unknown substance.
“It’s the same with anyone who comes into the ER. We are always making sure we’re not reaching into pockets and taking precautions when we are undressing a patient. You never know what people have on them,” Merkel said.
West Virginia continues to lead the country in the rate of drug overdose deaths from opioids. Merkel said Wheeling Hospital has a critical incident debriefing team available to all hospital personnel if they feel overwhelmed emotionally by any traumatic events they experience.
“I don’t see this going away anytime soon,” Merkel said of the drug abuse crisis in West Virginia.